My 90-year-old mother has purplish and blue skin in her upper thigh and vaginal area. What is this and should I be concerned about it?

Follow
Share

She has dementia but when I asked her if it hurt she said no. I bath her weekly and have not noticed this before. The skin goes from reddish up to purple in the crease of her upper leg where it meets the torso. It is about 4 inches down on her thighs up to her vagina.
She is not diabetic but has had UTI,'s in the past but not now. She is in bed about 16 hrs per day every day , could this be the cause.? She does not get up because she is dizzy;( she has had all kinds of tests and nothing comes up)

This question has been closed for answers. Ask a New Question.
Find Care & Housing
9

Answers

Show:
If she is in a nursing home, there will be noted on her weekly skin care assessment when this first occurred. If this is something you are noticing at home, I would make sure you take her to be seen by her primary care physician. She may have a dizzy spell and hurt herself when you were not around.
If there was sexual assault at the nursing home, it would be able to be determined by her showering schedule, as to when her skin was damaged and should have been reported to you.. If it was not, then there is a problem and the state needs to be informed and an investigation started.
Helpful Answer (0)
Report

The very first thing is to have her checked by her doctor - that is the best way to get started on finding the answers......
Helpful Answer (1)
Report

According to the Merck Manual, platelet count can be normal with Purpura Simplex. Some responses here are about rashes and some are about bruises, pay attention to the difference. We associate bruises with blows from the outside, but bruises are leakage from the blood vessels and blood vessels can leak without a blow -- the walls of the vessels are weak for some other reason. Age is one of those reasons -- old people bruise easily!
Helpful Answer (1)
Report

My mom had dementia and also had what you are describing in her thighs and vaginal area. Sometimes she also had it in her bottom area too. For mom it was from her incontinence and sitting or lying down for long periods of time in wet underclothes or a diaper. She also had a lot of UTI's before she passed away 3 months ago. The board and care she was in had a cream, probably cortisone but I'm not sure, that applied several times a day, cleared it right up! Keep an eye on her and have your doctor check her because it could be signs of another UTI. My mom also complained of dizziness and that was a side effect of some of the medications she was on. Your mom's doctor might be able to make an adjustment to her medications to help minimize the dizziness. I wish you and your mom well. I know what you're going through.
Helpful Answer (1)
Report

Has your mother been to her doctor? If so, did he do a platelet count? If her platelet count is off, it can cause bruising like the purpura that jeanegibbs mentioned. Platelets affect blood clotting.
If she's in a nursing home, my alarm alert went off b/c of the sexual abuse that sometimes happen when a aide knows that a resident has dementia. At any rate, please have you mom get a good check-up w/ her MD.
Helpful Answer (4)
Report

This brought to mind something from many, many years in my past. I showed my doctor bruises on my inner upper thighs. They didn't hurt but I could not imagine what I could have done to cause bruises there that I wouldn't be aware of at the time. If I'd held a large bowl of fudge in my lap while beating it with a wooden spoon and kind of gripping with my legs, maybe that could cause such marks, but I hadn't done that for years. He reasured me. "That's just the devil's pinch. It will go away."

Huh?

Turns out devil's pinch syndrome is another name for Purpura Simplex. I have no idea if the devil pinched your poor mom, but you could look this condition up and see if it seems to fit.
Helpful Answer (2)
Report

Do you think it is a rash or bruising??? I definately would check it out!!
Helpful Answer (0)
Report

I have had a rash that sounds similar try cortisone and see if that helps it could be a skin fold rash. I hope that is all it is. Lots of things can cause rashes and the skin is sensitive there and as we age it is thinner and more easily broken down.
Helpful Answer (0)
Report

Does she live with you or in a nursing home-what do you think might have caused this-has she fallen that you are aware of lately it might mean a trip to her primary MD.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions